Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 31, NWS Wilmington, OH

July 29, 2023Darke County, Mercer County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 29, 2023, 3:39 AM EDT for Darke County, Mercer County, Ohio. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 3:39 AM EDT (07:39 UTC)
Expired
Jul 29, 2023, 4:01 AM EDT
In force
22 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Darke County, OH, Mercer County, OH

The radar

The Cincinnati radar (KILN), 128 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 2:52 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2620 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
2.5
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted.

259 
WFUS51 KILN 290739
TORILN
OHC037-107-290815-
/O.NEW.KILN.TO.W.0031.230729T0739Z-230729T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
339 AM EDT Sat Jul 29 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northern Darke County in west central Ohio...
  Southern Mercer County in west central Ohio...

* Until 415 AM EDT.
    
* At 339 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Fort Recovery, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Coldwater, Versailles, St. Henry, Fort Recovery, Osgood, Chickasaw,
  Burkettsville, North Star, Rossburg, New Weston, Yorkshire, North
  Dayton, Rose Hill, Maria Stein, Brock, Eldora Speedway, Carthagena
  and Willowdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4047 8446 4021 8443 4032 8480 4041 8481
      4050 8478
TIME...MOT...LOC 0739Z 281DEG 34KT 4040 8472 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Hatzos
2 follow-up statements
710 
WWUS51 KILN 290746
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
346 AM EDT Sat Jul 29 2023

OHC037-107-290815-
/O.CON.KILN.TO.W.0031.000000T0000Z-230729T0815Z/
Darke OH-Mercer OH-
346 AM EDT Sat Jul 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
NORTHEASTERN DARKE AND SOUTHEASTERN MERCER COUNTIES...
    
At 346 AM EDT, a severe thunderstorm capable of producing a tornado
was located over St. Henry, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Coldwater, Versailles, St. Henry, Osgood, Chickasaw, Burkettsville,
North Star, Rossburg, New Weston, Yorkshire, Rose Hill, Maria Stein,
Brock, Eldora Speedway, Carthagena and Willowdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4047 8446 4021 8443 4030 8473 4049 8466
TIME...MOT...LOC 0746Z 281DEG 34KT 4039 8463 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Hatzos
107 
WWUS51 KILN 290801
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
401 AM EDT Sat Jul 29 2023

OHC037-107-290811-
/O.CAN.KILN.TO.W.0031.000000T0000Z-230729T0815Z/
Darke OH-Mercer OH-
401 AM EDT Sat Jul 29 2023

...THE TORNADO WARNING FOR NORTHEASTERN DARKE AND SOUTHEASTERN MERCER
COUNTIES IS CANCELLED...
    
The tornado threat has moved out of the warned area. A Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
west central Ohio.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

LAT...LON 4047 8446 4021 8443 4030 8473 4049 8466
TIME...MOT...LOC 0759Z 281DEG 34KT 4036 8445 

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:46 AM EDT, 53 minutes earlier.

Area forecast discussion, Jul 29, 2:46 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
246 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Chances for showers and thunderstorms will continue today as a
frontal boundary moves through the Ohio Valley. High pressure
and a drier, somewhat cooler airmass will settle into the
region on Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS is progressing quickly southeast across northern Indiana
this morning. It looks like it should maintain itself at least
a while longer as it moves into our area over the next hour or
two as the airmass across our area remains unstable. The CAMs
are suggesting some weakening though as it moves across our
area but some uncertainty remains with this. It appears the
best chance for damaging winds with this will be across our
northwest, along the apex of the bowing portions of the MCS.
The MCS should move off to our southeast through mid to late
morning, but it will likely leave a remnant boundary somewhere
across southern portions of our fa. As we destabilize again
through the afternoon, additional scattered thunderstorms will
be possible, mainly along and south of the Ohio River, in the
vicinity of the boundary. Temperatures this afternoon will
range from the mid 80s north to the lower 90s in the south. Heat
indicies across our south may get close or just above 100
degrees/heat advisory criteria. But with the uncertainty of the
effects of this morning's and afternoon's potential convection,
will hold off on a heat advisory attm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A few showers and thunderstorms may linger across our far south
into this evening, but these should taper off as the boundary
shifts south. High pressure and a somewhat drier and cooler
airmass will settle into the area tonight into Sunday. Highs on
Sunday will be in the 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Post frontal passage subsidence combined with ridging and surface
high pressure moving in from Canada will keep the area precipitation
free (barring any diurnally driven pop ups) for the first few days
of the work week with daytime high temperatures in the low 80s and
overnight lows falling to the upper 50s.

Bit of a pattern shift is expected sometime mid-week when a longwave
trough begins to dig down from western Canada. Felt that the NBM was
a bit too progressive with introducing PoPs Wednesday early morning
and have the bulk of the pcpn arriving into Thursday now. While
confidence is high in the overall pattern change, confidence in
timing is low, given the spread in solutions between ensembles. For
now, have maintained the broadbrushed chance category.

Temperatures appear to remain around normal for the remainder of the
week with highs in the mid to upper 80s and lows in the mid 60s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Thunderstorm complex across Indiana early this morning will
continue to move quickly southeast and should overspread our
area in the 07Z-09Z timeframe. Some uncertainty remains as to
how well it will hold together but think all of the TAF sites
will have a decent shot a 2-3 hour period of some tsra. Will try
to time that through the TAF sites with a tempo group during the
most favorable time period. Otherwise, convection should push
off to the southeast through mid morning. A frontal boundary
will move south across our area today and as we destabilize
again this afternoon, shower and thunderstorm redevelopment can
be expected along the boundary. The best chance for additional
storms this afternoon will be along and south of the Ohio River.
This activity will taper off/move south of the area this
evening with decreasing clouds heading into tonight.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...CA
AVIATION...JGL
Hazardous weather outlook, Jul 29, 3:15 AM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
315 AM EDT Sat Jul 29 2023

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
300900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
315 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible through 7 AM this
morning. Damaging wind is the primary threat, along with locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to the
National Weather Service.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-300900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
315 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible through 8 AM this
morning and then again this afternoon. Damaging wind will be the
primary threat, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to the
National Weather Service.

In the hours before

Local storm report, Jul 28, 9:50 PM EDT, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
950 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Flash Flood      3 ENE Saint Leon        39.31N 84.91W
07/28/2023                   Franklin           IN   Law Enforcement

            Two people camping on a sand bar in the
            Whitewater River were rescued from the
            rising waters.

&&
Special weather statement, Jul 29, 3:37 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
337 AM EDT Sat Jul 29 2023

INZ050-058-059-OHZ042-060-290815-
Fayette IN-Union IN-Wayne IN-Darke OH-Preble OH-
337 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WAYNE, NORTHERN
UNION AND NORTHERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA,
NORTHWESTERN PREBLE AND SOUTHERN DARKE COUNTIES IN WEST CENTRAL OHIO
THROUGH 415 AM EDT...

At 337 AM EDT, a strong thunderstorm was located near New Castle,
moving east at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Richmond, Connersville, Greenville, Eaton, Centerville, Cambridge
City, Arcanum, Hagerstown, New Paris, New Madison, Fountain City,
Dublin, Franklin, Waterloo, Abington, Brownsville, Wayne Lakes,
Eldorado, West Manchester and Greens Fork.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and 156.
 I-70 in Ohio between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
east central Indiana...and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8530 3979 8522 4001 8520 4000 8481
      4012 8481 4003 8443 3965 8474 3965 8530
TIME...MOT...LOC 0737Z 288DEG 45KT 3988 8532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Aiena

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:24 PM EDTSpecial Weather StatementILNMercer36 min
Jul 29, 3:16 AM EDTSevere Thunderstorm WarningILNAuglaize, Mercer59 min
Jul 29, 3:36 AM EDTSevere Thunderstorm WarningILNDarke39 min
Jul 29, 3:45 AM EDTSevere Thunderstorm WarningILNAuglaize, Darke, Logan, Miami, Shelby45 min
Jul 29, 3:55 AM EDTTornado WarningILNAuglaize, Shelby19 min
Jul 29, 4:05 AM EDTSevere Thunderstorm WarningILNHardin, Logan40 min
Jul 29, 4:11 AM EDTSpecial Weather StatementILNMontgomery, Preble49 min
Jul 29, 4:12 AM EDTSevere Thunderstorm WarningILNDarke, Miami, Shelby31 min
Jul 29, 4:15 AM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble30 min
Jul 29, 4:19 AM EDTSevere Thunderstorm WarningILNButler41 min
Jul 29, 4:23 AM EDTSevere Thunderstorm WarningILNChampaign, Clark34 min
Jul 29, 4:25 AM EDTSevere Thunderstorm WarningILNButler, Miami, Montgomery, Preble, Warren36 min
Jul 29, 4:33 AM EDTSevere Thunderstorm WarningILNButler, Hamilton42 min
Jul 29, 4:36 AM EDTSpecial Weather StatementILNMadison, Union24 min
Jul 29, 4:41 AM EDTSpecial Weather StatementILNClark, Greene34 min
Jul 29, 4:55 AM EDTSevere Thunderstorm WarningILNHamilton20 min
Jul 29, 4:56 AM EDTSevere Thunderstorm WarningILNClark, Fayette, Greene, Madison35 min
Jul 29, 5:00 AM EDTSpecial Weather StatementILNDelaware, Franklin, Madison30 min
Jul 29, 5:00 AM EDTSpecial Weather StatementILNClinton, Warren30 min
Jul 29, 5:11 AM EDTSpecial Weather StatementILNClermont34 min
Jul 29, 5:12 AM EDTSevere Thunderstorm WarningILNFayette, Franklin, Madison, Pickaway31 min
Jul 29, 5:17 AM EDTSpecial Weather StatementILNHamilton28 min
Jul 29, 5:24 AM EDTSpecial Weather StatementILNFranklin, Licking36 min
Jul 29, 5:26 AM EDTSevere Thunderstorm WarningILNClinton, Fayette, Pickaway, Ross32 min
Jul 29, 5:33 AM EDTSpecial Weather StatementILNClinton, Highland27 min
Jul 29, 5:37 AM EDTSpecial Weather StatementILNFairfield, Pickaway38 min
Jul 29, 5:44 AM EDTSpecial Weather StatementILNRoss31 min
Jul 29, 5:45 AM EDTSpecial Weather StatementILNBrown, Highland30 min
Jul 29, 5:53 AM EDTSpecial Weather StatementILNLicking37 min

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.